Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 79, NWS El Paso, TX

August 22, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 22, 2006, 9:50 AM MDT for Otero County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2006, 9:50 AM MDT (15:50 UTC)
Expired
Aug 22, 2006, 2:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 44 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 221550
FFWEPZ
NMC035-222000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
950 AM MDT TUE AUG 22 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 200 PM MDT

* AT 945 AM MDT...LOCAL OFFICIALS REPORTED AN EXCESS FLOW OF WATER
  OVER THE SPILLWAY AT MESCALERO DAM AS A RESULT OF RUNOFF FROM 
  PREVIOUS THUNDERSTORMS OVER THE LAKE MESCALERO WATERSHED. THE 
  ESTIMATED FLOW OF 60 CUBIC FEET PER SECOND IS LIKELY TO CAUSE 
  FLOODING OF CARRIZO CREEK

* RAINFALL HAS ENDED FOR THE TIME BEING OVER THE WATERSHED. HOWEVER
  RUNOFF FROM PRIOR STORMS WILL LIKELY CONTINUE FOR THE NEXT TWO TO
  FOUR HOURS. ALSO...ADDITIONAL THUNDERSTORMS MAY DEVELOP THIS 
  AFTERNOON AND EVENING.

PEOPLE LIVING NEAR CARRIZO CREEK SHOULD TAKE APPROPRIATE ACTION. DO 
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3326 10575 3326 10568 3330 10564 3330 10575

$$

MACBLAIN
1 follow-up statement
000 
WGUS74 KEPZ 221722
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1117 AM MDT TUE AUG 22 2006

NMC035-221727-
OTERO NM-
1117 AM MDT TUE AUG 22 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME NORTH
CENTRAL OTERO COUNTY...

WATER LEVELS OVER THE LAKE MESCALERO SPILLWAY HAVE SLIGHTLY 
DECREASED VERY SLIGHTLY ACCORDING TO ONSITE REPORTS. HOWEVER...
GIVEN CONTINUED OVERFLOW OF THE SPILLWAY AND A POSSIBILITY OF MORE 
RAIN THIS AFTERNOON A FLOOD STATEMENT WILL BE ISSUED SHORTLY.  

LAT...LON 3326 10575 3326 10568 3330 10564 3330 10575

$$

MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:46 AM MDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 22, 3:46 AM MDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
346 AM MDT TUE AUG 22 2006

.SYNOPSIS...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH TONIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN WITH LOCALIZED
FLOODING POSSIBLE. HIGH PRESSURE ALOFT AND REDUCED MOISTURE LEVELS
WILL DIMINISH CHANCES FOR RAIN WEDNESDAY THROUGH FRIDAY WITH
MAINLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE.
MOISTURE MAY RETURN BY NEXT WEEKEND FOR AN INCREASED CHANCE OF
THUNDERSTORMS.

&&

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION
EARLY THIS MORNING WITH SOME HEAVY RAINFALL OCCURRING. MOIST
CONDITIONS WILL PERSIST TODAY AND TONIGHT WITH SCATTERED SHOWERS
AND THUNDERSTORMS EXPECTED TO CONTINUE. WITH PRECIPITABLE WATER
VALUES REMAINING ABOVE NORMALS TODAY...THERE IS STILL A POTENTIAL
FOR HEAVY RAINFALL AND EXCESSIVE RUNOFF FROM AREAS ALREADY
SATURATED BY PREVIOUS RAINS. A POTENTIAL FOR ADDITIONAL FLOODING
EXISTS...SO WILL EXTEND THE FLASH FLOOD WATCH THROUGH TONIGHT.

RAIN CHANCES SHOULD DIMINISH ON WEDNESDAY. HIGH PRESSURE ALOFT
WILL BUILD AND STRENGTHEN OVER THE STATE. ALSO...MODELS ARE
PREDICTING THAT MOISTURE LEVELS WILL BEGIN TO DROP AS THE MAIN
MOISTURE TAP FROM THE SOUTH IS BLOCKED BY THE HIGH. PRECIPITABLE
WATER VALUES ARE EXPECTED TO LOWER TO AROUND AN INCH AND REMAIN
THERE THROUGH FRIDAY. RESIDUAL MOISTURE TRAPPED UNDER THE HIGH
WILL CONTINUE TO FUEL AFTERNOON AND EVENING THUNDERSTORMS THAT
WILL BE MAINLY ISOLATED IN THE LOWLANDS AND SCATTERED IN THE
MOUNTAINS.

MOISTURE WILL RETURN BY NEXT WEEKEND THOUGH AS THE HIGH SHIFTS
EAST AND ALLOWS THE SOUTHERN TAP OF MOISTURE TO FLOW NORTH OVER
THE STATE. RAIN CHANCES WILL INCREASE WITH SCATTERED COVERAGE.
WITH PRECIPITABLE WATER VALUES EXPECTED TO RISE...THE HEAVY RAINS
MAY RETURN BY SATURDAY.

&&

.AVIATION...
SCATTERED AREAS OF IFR/MVFR FOR CIGS/VSBY NEAR SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 91  70  92  71  95 /  20  30  20  20  20
SIERRA BLANCA TX        85  63  86  64  89 /  20  30  20  20  20
LAS CRUCES              90  68  92  67  93 /  30  30  20  20  20
ALAMOGORDO              89  67  93  67  94 /  40  40  20  20  20
CLOUDCROFT              64  48  70  48  71 /  50  60  30  20  30
TRUTH OR CONSEQUENCES   87  66  89  67  92 /  40  50  30  20  30
SILVER CITY             79  59  80  60  83 /  40  50  30  20  30
DEMING                  89  65  91  66  93 /  30  30  20  20  20
LORDSBURG               90  64  91  64  93 /  30  30  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 21, 10:50 AM MDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1050 AM MDT MON AUG 21 2006

NMZ022>025-030>032-TXZ055-056-220300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1050 AM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY TUESDAY MORNING FOR FAR
WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS EACH DAY. A FEW STORMS MAY PRODUCE BRIEF HEAVY
RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:50 PM MDTFlash Flood WarningEPZSierra55 min
Aug 21, 7:58 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 22, 3:22 PM MDTFlash Flood WarningEPZOtero113 min
Aug 22, 5:10 PM MDTFlash Flood WarningEPZOtero4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.